3 214

Cited 5 times in

Improving tolerability of the ketogenic diet in patients with abnormal endoscopic findings

Authors
 Da Eun Jung  ;  Ju Young Chung  ;  Hoon-Chul Kang  ;  Heung Dong Kim 
Citation
 BRAIN & DEVELOPMENT, Vol.30(6) : 416-419, 2008 
Journal Title
 BRAIN & DEVELOPMENT 
ISSN
 0387-7604 
Issue Date
2008
MeSH
Anticonvulsants/adverse effects ; Child ; Child, Preschool ; Dietary Fats/administration & dosage* ; Endoscopes, Gastrointestinal* ; Epilepsy/diet therapy* ; Epilepsy/drug therapy ; Female ; Gastrointestinal Diseases/chemically induced* ; Gastrointestinal Diseases/pathology* ; Humans ; Infant ; Male ; Retrospective Studies
Keywords
Ketogenic diet ; Tolerability ; Gastrofiberscopy ; GI disturbance symptoms
Abstract
We sought to determine the cause of gastrointestinal (GI) intolerance of a ketogenic diet (KD) using an endoscopic investigation, and to examine the relationship between endoscopic lesions and dietary tolerance. Thirty-five patients were enrolled in this study and underwent gastrofiberscopy prior to initiation of the KD. We observed the relationship between abnormal endoscopic findings and prior use of antiepileptic drugs (AEDs) and symptoms of GI disturbance. We treated patients with GI symptoms, and observed whether the KD was subsequently better tolerated. Of the 35 patients enrolled, 20 patients (57%) had abnormal endoscopic findings: ten cases of erosive gastritis, four of duodenitis, three of hemorrhagic gastritis, two of esophagitis, and one case of duodenal ulcer. The incidence of abnormal endoscopic lesions was 78% in the polypharmacy group (14/35) and 81% in steroid consumers (16/35). Symptoms of GI disturbance, such as nausea, vomiting, unusual irritability, cramping abdominal pain, and diet refusal for over a day, were observed in 17 (85%) of those patients with abnormal endoscopic lesions and in five (33%) patients without such lesions. Steroids and polypharmacy with more than three AEDs were factors associated with abnormal endoscopic lesions (p < 0.05). After active management with GI medications, GI symptoms subsided, and in all cases except one, patients were able to continue the KD treatment. In conclusion, symptoms of GI disturbance were frequently associated with abnormal endoscopic findings prior to initiation of the KD. Active management with GI medications increased the tolerability of the KD in patients treated with multiple AEDs and steroids.
Full Text
http://www.sciencedirect.com/science/article/pii/S0387760407002550
DOI
10.1016/j.braindev.2007.12.005
Appears in Collections:
1. College of Medicine (의과대학) > Dept. of Pediatrics (소아청소년과학교실) > 1. Journal Papers
Yonsei Authors
Kim, Heung Dong(김흥동) ORCID logo https://orcid.org/0000-0002-8031-7336
URI
https://ir.ymlib.yonsei.ac.kr/handle/22282913/107932
사서에게 알리기
  feedback

qrcode

Items in DSpace are protected by copyright, with all rights reserved, unless otherwise indicated.

Browse